Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 77, NWS Hastings, NE

September 11, 2008Jewell County, Mitchell County, Kansas

NWS Hastings, NE issued this flash flood warning at Sep 11, 2008, 8:17 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2008, 8:17 PM CDT (01:17 UTC)
Expired
Sep 12, 2008, 2:15 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Jewell County, KS, Mitchell County, KS

The radar

The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 8:37 PM CDTHEAVY RAIN 2.2E Beloit, KSRAINFALL SINCE 6PM, STILL RAINING HEAVY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 120117
FFWGID
KSC089-123-120715-
/O.NEW.KGID.FF.W.0077.080912T0117Z-080912T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
817 PM CDT THU SEP 11 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
  MITCHELL COUNTY IN NORTH CENTRAL KANSAS
  THIS INCLUDES THE CITY OF BELOIT.

* UNTIL 215 AM CDT FRIDAY

* AT 801 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING ON HIGHWAY 9 EAST OF BELOIT. ALSO...MORE FLASH FLOODING IS 
  OCCURRING ALONG HIGHWAY 14 NORTH OF BELOIT TO NEAR THE JEWELL COUNTY 
  LINE FROM SEVERAL THUNDERSTORMS TRAINING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCOTTSVILLE
  AND RANDALL

THESE THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL WILL CONTINUE TO 
SAG SOUTH TONIGHT AND WILL AFFECT LOCATIONS FARTHER TO THE SOUTH 
OVER THE NEXT COUPLE OF HOURS...INCLUDING BELOIT AND ASHERVILLE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3973 9794 3921 9792 3921 9849 3956 9848

$$

HEINLEIN
1 follow-up statement
000 
WGUS73 KGID 120718
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
218 AM CDT FRI SEP 12 2008

KSC089-123-120728-
/O.EXP.KGID.FF.W.0077.000000T0000Z-080912T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEWELL KS-MITCHELL KS-
218 AM CDT FRI SEP 12 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR MITCHELL AND SOUTHERN
JEWELL COUNTIES...

THUNDERSTORMS HAVE WEAKENED...AND HEAVY RAINFALL IS NO LONGER 
EXPECTED. 

LAT...LON 3973 9794 3921 9792 3921 9849 3956 9848

$$
JCB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:55 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Sep 11, 2:55 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
255 PM CDT THU SEP 11 2008

.SHORT TERM...TONIGHT THROUGH 12Z SATURDAY.  A FAIRLY ACTIVE WEATHER
PERIOD IS EXPECTED IN THE SHORT TERM.  THE UPPER LEVELS WILL FEATURE
AN UPPER TROUGH TO OUR WEST...WITH PERIODIC WAVES BEING EJECTED INTO
THE CENTRAL PLAINS.  A SURFACE BOUNDARY CURRENTLY MOVING ACROSS THE
FORECAST AREA WILL CONTINUE TO MAKE SLOW PROGRESS THIS EVENING
BEFORE GRADUALLY STALLING OUT LATER TONIGHT.  IT APPEARS THE
BOUNDARY SHOULD MANAGE TO MAKE IT TO JUST SOUTH OF THE FORECAST AREA
BEFORE IT STALLS.  WILL HAVE THE HIGHER POPS IN THE SOUTH FOR
TONIGHT...WITH ONLY A SLIGHT CHANCE IN THE NORTH AND WEST.  THE
MAJORITY OF THE PRECIPITATION SHOULD BE SHOWERS...BUT WILL ALSO
CARRY ISOLATED THUNDERSTORMS DURING THE EVENING IN THE SOUTHEAST
WHERE SOME INSTABILITY WILL LINGER.  ANOTHER POTENTIAL CONCERN FOR
LATE TONIGHT IS FOG...HOWEVER CLOUD COVER WILL PROBABLY LIMIT IT TO
SOME DEGREE.  WILL NOT PUT FOG IN YET...AND LET THE EVENING SHIFT
SEE HOW THINGS PROGRESS.

THE HEAVIER RAIN...AND BETTER RAIN CHANCES ON FRIDAY SHOULD
GENERALLY RESIDE JUST SOUTH AND EAST OF THE FORECAST AREA NEAR THE
LOW LEVEL BOUNDARY.  THERE COULD ALSO BE DEVELOPMENT ACROSS THE HIGH
PLAINS IN AN AREA OF EASTERLY UPSLOPE FLOW.  BOTH THE 12Z NAM AND
GFS SUGGEST THAT DRIER AIR COULD MOVE INTO NORTH AND EAST PORTIONS
OF THE FORECAST AREA DURING THE DAY WHICH MAY LIMIT THE RAIN CHANCES
IN THAT REGION.  HAVE DECIDED TO CARRY THE HIGHEST POPS ON FRIDAY IN
THE SOUTH CLOSER TO THE LOW LEVEL BOUNDARY IN AN AREA OF STRONGER
ISENTROPIC LIFT (310K). THUNDERSTORMS ARE EXPECTED TO BE RELATIVELY
ISOLATED WITH LIMITED INSTABILITY ACROSS THE AREA.  MUCH OF THE SAME
IS EXPECTED INTO FRIDAY NIGHT WITH THE FRONTAL BOUNDARY STILL SOUTH
OF THE FORECAST AREA...THOUGH THE UPPER TROUGH DOES START TO MOVE
EAST.  WILL AGAIN KEEP THE HIGHER RAIN CHANCES IN THE SOUTH CLOSER
TO THE FRONTAL BOUNDARY.

.LONG TERM...12Z SATURDAY THROUGH THURSDAY. PRECIPITATION CHANCES
EARLY IN THE PERIOD ARE THE MAIN CONCERN.

THE FIRST PERIOD OF THE EXTENDED CONTAINS THE MOST ACTIVE WEATHER OF
THE PERIOD...WITH PREDOMINANTLY DRY CONDITIONS ANTICIPATED
THEREAFTER. INTRODUCED PRECIP CHANCES ON SATURDAY WITH PLENTY OF
FORCING TO WORK WITH ACROSS THE AREA. MAIN UPPER WAVE CURRENTLY
SPINNING OVER THE INTERMOUNTAIN WEST FINALLY EJECTS ACROSS THE
PLAINS DURING THIS TIME...WITH UPPER DIVERGENCE ASSOCIATED WITH
RIGHT ENTRANCE REGION OF H25 JET STREAK SLIDING ACROSS DURING THE
DAY PROVIDING ADDITIONAL FORCING. DIV Q FIELDS REFLECT THIS AS
WELL...WITH PRETTY DECENT Q-VECTOR CONVERGENCE IN THE H5-H3 LAYER.
WHILE THIS FORCING WORKS FROM WEST TO EAST ACROSS THE AREA THROUGH
THE DAY...H7 DEFORMATION AXIS AND RESULTANT BAND OF H7-H5
FRONTOGENESIS WILL BRING ADDITIONAL FORCING TO THE SOUTHEAST CWA.
HAVE TRIED TO REFLECT THIS IN POP GRIDS...WITH HIGHER POPS ACROSS
THE WEST AND SOUTHEAST IN THE MORNING AND A MINIMUM IN
BETWEEN...WITH A WEST TO EAST GRADIENT IN THE AFTERNOON AS WAVE
CONTINUES TO TRAVERSE THE CWA. INSTABILITY IS WEAK AND THINK MOST
PRECIPITATION WILL BE IN THE FORM OF SHOWERS. HOWEVER...MODELS DO
SHOW SOME WEAK INSTABILITY ASSOCIATED WITH STEEPENING LAPSE RATES AS
THE MID-LEVEL TROUGH AXIS SWINGS THROUGH SO WILL CARRY ISOLATED
THUNDER MENTION. KNOCKED BACK HIGHS SEVERAL DEGREES ON SATURDAY WITH
OVERALL SYSTEM NOW SLOWER TO MOVE THROUGH...KEEPING THE PRECIP AND
CLOUDS AROUND LONGER.

THE MID-LEVEL TROUGH AXIS SLIDES EAST OF THE FORECAST AREA SATURDAY
EVENING...WITH SUBSIDENCE SPREADING IN BEHIND IT SHUTTING OFF
PRECIP. ANOTHER WAVE TO THE NORTH SCOOTING FROM THE NORTHERN PLAINS
INTO THE UPPER MIDWEST SENDS A COLD FRONT SOUTH THROUGH THE CWA
SATURDAY NIGHT. NOT EXPECTING ANY PRECIP WITH THIS FRONT...BUT IT
WILL USHER IN A NOTICEABLY COOLER AND DRIER AIRMASS FOR SUNDAY.
DESPITE PLENTY OF SUN EXPECTED ON SUNDAY UNDER A STRONGLY SUBSIDENT
NORTHWEST FLOW ALOFT AND STRONG SURFACE HIGH IN PLACE...HIGH TEMPS
ONLY EXPECTED TO REACH AROUND 70F. SUNDAY NIGHT WILL BE ON THE COOL
SIDE GIVEN COOL/DRY AIRMASS...MAINLY CLEAR SKIES...AND LIGHT WINDS
IN PLACE WITH SURFACE HIGH OVERHEAD. PAINTED LOWS IN THE
40S...ROUGHLY 8 TO 10 DEGREES BELOW SEASONAL NORMS.

QUIET AND GENERALLY DRY CONDITIONS ARE THEN ANTICIPATED THROUGH THE
REMAINDER OF THE EXTENDED PERIOD. MODELS REMAIN IN GOOD AGREEMENT IN
KEEPING REMNANTS OF IKE SUFFICIENTLY FAR OFF TO OUR SOUTHEAST TO NOT
BE MUCH OF A PLAYER AT ALL FOR US. TEMPERATURES BEGIN TO REBOUND ON
MONDAY BUT REMAIN BELOW AVERAGE AS SURFACE HIGH PRESSURE CONTINUES
TO DOMINATE THE CENTRAL PLAINS UNDER A PREVAILING NORTHWEST FLOW
ALOFT. A GRADUAL WARMING TREND WILL THEN CONTINUE TUESDAY THROUGH
THURSDAY AS THE WESTERN CONUS UPPER RIDGE EXPANDS EASTWARD ONTO THE
PLAINS WHILE THE SURFACE RIDGE SLIDES EAST...ALLOWING SOUTHERLY
SURFACE WINDS TO RETURN. TEMPS EXPECTED TO CLIMB BACK TO NEAR NORMAL
BY WEDNESDAY AND THURSDAY.

&&

.AVIATION...THE MAIN CHALLENGES FOR THE 18Z TAF WILL BE CEILINGS
INITIALLY...FOLLOWED BY FOG POTENTIAL AND THE POSSIBILITY OF LOWER
CEILINGS AGAIN LATER TONIGHT. CURRENTLY CEILINGS AT KGRI ARE NEAR
1400FT...AND OVERALL THINK THE TREND WILL BE FOR THEM TO GRADUALLY
RISE THROUGH THE AFTERNOON. WILL EVENTUALLY BRING THEM TO NEAR
4KFT BY 22Z...HOWEVER CONFIDENCE IN THAT TIMING IS NOT TOO HIGH.
FORECAST MODELS DIFFER A BIT FOR LATE TONIGHT INTO FRIDAY MORNING
WITH SOME SHOWING ADDITIONAL MVFR/IFR CEILINGS...WHILE OTHERS
REMAIN VFR. VISIBILITIES COULD ALSO BECOME RESTRICTED DUE TO
FOG...ESPECIALLY IF THERE IS ENOUGH CLEARING OR BREAKS IN THE
CLOUDS. WITH LOW CONFIDENCE IN ANY PARTICULAR SCENARIO...DECIDED
TO GO WITH 5SM IN BR LATER TONIGHT ALONG WITH A SCATTERED CLOUD
LAYER NEAR 1500 FT. CONDITIONS COULD GET WORSE THAN THAT...BUT DID
NOT WANT TO DROP THINGS TOO LOW WITHOUT HAVING HIGHER CONFIDENCE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

48/07
Hazardous weather outlook, Sep 11, 2:55 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
255 PM CDT THU SEP 11 2008

KSZ005>007-017>019-NEZ076-077-084>087-121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-CLAY-FILLMORE-
FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
255 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS AND A SMALL PORTION OF SOUTH CENTRAL NEBRASKA...MAINLY ALONG AND
SOUTHEAST OF A LINE FROM GENEVA TO PHILLIPSBURG.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>064-072>075-082-083-121200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-
255 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA...GENERALLY NORTHWEST OF A LINE FROM GENEVA TO
PHILLIPSBURG.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 4:36 AM CDTFlood WatchGIDJewell, Mitchell, Osborne10 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.